Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Tucson, AZ
NWS Tucson, AZ issued this special weather statement at Aug 15, 2021, 7:47 PM MST for Graham County, Arizona. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2021, 7:47 PM MST (02:47 UTC)
- Expired
- Aug 15, 2021, 8:45 PM MST
- In force
- 58 min
- Issued by
- NWS Tucson, AZ
- Hail
- 0.50 in
- Wind
- 50
County Graham County, AZ
The radar
The Phoenix radar (KIWA), 170 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1359 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1761 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
485
WWUS85 KTWC 160247
SPSTWC
Special Weather Statement
National Weather Service Tucson AZ
747 PM MST Sun Aug 15 2021
AZZ509-510-160345-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
747 PM MST Sun Aug 15 2021
...A line of strong thunderstorms will impact portions of
northwestern Graham and northwestern Greenlee Counties through 845
PM MST...
At 746 PM MST, Doppler radar was tracking strong thunderstorms 16
miles southwest of Hannagan Meadow, or 36 miles northwest of
Clifton, moving southwest at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Point-Of-Pines.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3350 10954 3345 10947 3301 10974 3342 11035
3344 11020 3346 11016 3346 11001 3352 11000
3354 10984 3348 10981 3347 10977 3352 10973
3354 10968
TIME...MOT...LOC 0246Z 037DEG 19KT 3351 10956
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
$$
JRMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 15, 2:04 PM MST, 5 hours 43 minutes earlier.
Area forecast discussion, Aug 15, 2:04 PM MST, 5 hours 43 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 204 PM MST Sun Aug 15 2021 .SYNOPSIS...Scattered showers and thunderstorms across the area into this evening, then more widespread thunderstorms expected Monday afternoon through Monday evening. Heavy rain is the primary threat into this evening, then a heavy rain and severe thunderstorm threat Monday. More typical monsoon days are expected Tuesday and Wednesday with most locations dry by Thursday and Friday. Temperatures will remain below normal for the next few days. && .DISCUSSION...Ample solar insolation this afternoon has allowed for the development of scattered showers and thunderstorms to the south and east of Tucson. Anomalously high moisture values remain in place with PWAT values ranging from 1.5 inches to 2 inches from east to west along the southern tier of our forecast area with slightly lower values across Graham/Greenlee Counties. Given the deep moisture in place we're continuing to see locally heavy rainfall with 1 inch in 30 minutes possible with the strongest storms. CAMs continue to focus the best coverage in the southern third of the CWA or from mainly Tucson southward and that continues to look good. It looks like there is a bit of an inversion above the mixed layer that will tend to keep coverage a bit more on the limited side today. While a few storms may linger into this evening, things should settle out for a quiet overnight period. Monday into Monday night is looking to be a very active period. As the flow become north to northeasterly around the mid/upper level high across Central California, there will be a shortwave trough riding south along the Four Corners Monday morning then along the AZ/NM border Monday afternoon into evening. This will help initiate convection along the Mogollon Rim early Monday afternoon. Meanwhile, fairly typical monsoonal moisture will be in place across SE Arizona with PWAT values ranging 1.25" to 1.75". Given ample daytime heating, MLCAPE values of 1500-2500 J/KG are expected from Tucson westward with slightly lower values east of Tucson. Expect scattered thunderstorms to develop mid-day to early afternoon Monday across the higher elevations in southeast Arizona with coverage increasing, especially later in the afternoon into evening as widespread thunderstorms push SW off the Mogollon Rim into the lower elevations. HREF and UA-WRF CAMs are all in excellent agreement on this scenario. Given the instability and moisture levels, both severe thunderstorms with strong wind gusts along with heavy rain are the main hazards Monday through Monday night. Coordinated with WPC to outline most of our CWA in a slight risk for excessive rain Monday and SPC for marginal risk of severe thunderstorms. Regarding the Flash Flood Watch, after coordination with neighboring WFO's, we've gone ahead and extended it through 2 AM MST Tuesday. While the activity this afternoon and this evening isn't all that impressive, some flash flooding issues remain possible given the antecedent wet conditions. An additional valley average of 0.5" to 1.25" is possible with the Monday afternoon through night convection and 1" to 3" in the mountains. Considerable moisture remains on Tuesday, though convection will likely a bit more limited in nature given the expected active Monday/Monday night as the atmosphere will likely be partially worked over. Convection may still result in a heavy rain threat given slow steering flow. By Wednesday the flow will become more southwesterly as a shortwave trough approaches from the southwest. Best chances for showers and thunderstorms will be from Tucson eastward. Thereafter, drier southwesterly flow will shut convection down for most locations for the end of the week into the weekend. Still enough moisture for some isolated storms mainly for the higher terrain of Graham/Greenlee County. Temperatures will remain below normal through Wednesday, then gradual warming thereafter into the weekend. && .AVIATION...Valid through 17/00Z. Scattered to numerous SHRA/TSRA will continue in the vicinity of KOLS thru 16/03Z, with the best chances of impacts directly at the terminal between 22z-01z. KTUS should remain dry this afternoon and evening but an isolated brief shower or storm cannot be ruled out completely. On Monday, and area of SHRA/TSRA will move through KTUS late in the day, most likely after 00z with storms beginning around KOLS as early as 21z Monday. Gusty winds up to 40+ kts psbl with these storms, otherwise expect sfc winds 10 kts or less. Clouds will be SCT-BKN 5k-10k ft MSL through the period with occasional MVFR conditions in SHRA/TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...The active monsoon continues through mid-week as a series of weather disturbances transition across the area and plenty of moisture remains in place. Flash flooding along with strong to severe winds and hail are the main threats Monday into Monday night. Thereafter, storm coverage will become more scattered in nature with locally heavy rain the primary threat. By Thursday into the weekend most locales should remain dry with isolated thunderstorms mainly limited to the higher terrain of Graham and Greenlee County. Below normal temperatures are expected through mid- week before a gradual warm up begins late in the week. Min RH values remain well above critical levels. 20-foot winds will generally be less than 15 mph when not influenced by thunderstorms. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through 2 AM MST Tuesday for AZZ501>515. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 15, 7:02 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Tucson AZ
702 PM MST Sun Aug 15 2021
AZZ509-510-160245-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
702 PM MST Sun Aug 15 2021
...A strong thunderstorm will impact portions of north central Graham
and northwestern Greenlee Counties through 745 PM MST...
At 702 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles west of Hannagan Meadow, or 37 miles south of Springerville,
moving southwest at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly remote areas of north central
Graham and northwestern Greenlee Counties.
This includes Route 191 between mile markers 224 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3369 10948 3360 10932 3325 10952 3342 10984
3348 10978 3348 10975 3352 10973 3354 10968
3358 10967 3362 10957 3362 10953 3366 10948
TIME...MOT...LOC 0202Z 033DEG 18KT 3362 10950
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
JRMSpecial weather statement, Aug 15, 7:47 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
747 PM MST Sun Aug 15 2021
AZZ509-510-160345-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
747 PM MST Sun Aug 15 2021
...A line of strong thunderstorms will impact portions of
northwestern Graham and northwestern Greenlee Counties through 845
PM MST...
At 746 PM MST, Doppler radar was tracking strong thunderstorms 16
miles southwest of Hannagan Meadow, or 36 miles northwest of
Clifton, moving southwest at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Point-Of-Pines.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3350 10954 3345 10947 3301 10974 3342 11035
3344 11020 3346 11016 3346 11001 3352 11000
3354 10984 3348 10981 3347 10977 3352 10973
3354 10968
TIME...MOT...LOC 0246Z 037DEG 19KT 3351 10956
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JRMThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:02 PM MST | Special Weather Statement | TWC | Greenlee | 43 min |
| Aug 15, 8:30 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pinal | 46 min |
| Aug 16, 12:20 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 55 min |
| Aug 16, 12:39 PM MST | Flash Flood Warning | TWC | Pinal | 3 hr |
| Aug 16, 1:27 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 48 min |
| Aug 16, 1:49 PM MST | Flash Flood Warning | TWC | Pinal | 3 hr |
| Aug 16, 3:06 PM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 3 hr |
| Aug 16, 3:11 PM MST | Special Weather Statement | TWC | Santa Cruz | 34 min |
| Aug 16, 3:14 PM MST | Special Weather Statement | TWC | Graham | 46 min |
| Aug 16, 3:58 PM MST | Special Weather Statement | TWC | Graham | 47 min |
| Aug 16, 4:38 PM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 3 hr |
| Aug 16, 4:44 PM MST | Severe Thunderstorm Warning | TWC | Graham | 46 min |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.